Alert archive / Texas / Flash Flood Warnings in 1997

Flash Flood Warning 14, NWS Amarillo, TX

June 11, 1997Wheeler County, Texas

NWS Amarillo, TX issued this flash flood warning at Jun 11, 1997, 7:00 PM CDT for Wheeler County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 11, 1997, 7:00 PM CDT (00:00 UTC)
Expired
Jun 11, 1997, 11:00 PM CDT
In force
4 hr
Issued by
NWS Amarillo, TX
Area
Whole counties

County Wheeler County, TX

The radar

The Amarillo radar (KAMA), 132 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.0 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 1997-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 875 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 1997-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
875 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
2722 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAMA 120000
FFWAMA
TXC483-120400-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
700 PM CDT WED JUN 11 1997
 
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A
FLASH FLOOD WARNING  EFFECTIVE UNTIL 1100 PM CDT
FOR THE PEOPLE IN THE FOLLOWING LOCATION...
 
IN THE TEXAS PANHANDLE
 
   ...WHEELER COUNTY
 
AS OF 655 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATED A
TORNADIC THUNDERSTORM WITH RAINFALL RATES OF 3 INCHES PER HOUR OVER WEST
CENTRAL WHEELER COUNTY. THIS STORM WAS MOVING SOUTH SOUTHEAST AT 15 MPH.
RADAR ESTIMATED A LARGE SWATH OF RAINFALL IN EXCESS OF 2.50 INCHES
OVER WEST CENTRAL WHEELER COUNTY...SINCE ABOUT 530 PM CDT.
 
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT.  KNOW YOUR
LOCATION IN RELATION TO STREAMS...RIVERS OR CREEKS THAT CAN BECOME
KILLERS IN HEAVY RAINS.  DO NOT ATTEMPT TO DRIVE THROUGH RISING
WATER.  DO NOT CROSS AREAS WHERE WATER IS FLOWING...EVEN ON FOOT.
RAPIDLY FLOWING WATER CAN QUICKLY SWEEP YOU OFF YOUR FEET.
 
REMEMBER FLOODING MAY STILL OCCUR EVEN AFTER RAINFALL HAS CEASED.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 11, 3:15 PM CDT, 3 hours 45 minutes earlier.

Area forecast discussion, Jun 11, 3:15 PM CDT, 3 hours 45 minutes before
FPUS3 KAMA 111951
AFDAMA

TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
315 PM CDT WED JUN 11 1997

TEMPS HAVE RISEN INTO MID TO UPR 80S ACRS AREA...XCP OVR ERN AND NERN
SXNS...WHICH LIE ON ERN SIDE OF SFC BNDRY ENHANCED BY OKLA OUTFLOW.
DWPTS NR 70 DEG F ARE POOLING VCNTY THIS BNDRY...AND MSTR FLUX CNVGNC
HAS BEEN MAXIMIZED ALG IT SINCE LATE MRNG.  OTHER FEATURE OF NOTE IS
DRYLN...MOVG THRU WRN OK PNHDL AND NWRN CORNER OF TX PNHDL.  WL GROUP
ZNS WITH AREAS W OF DRYLN HAVING NO MENTION OF SVR.  RMNG SXNS WL BE
UNDER THE GUN DUE TO VERY UNSTABLE AMS...EWD PROGRESSION OF DRYLN EXPCD
...AND H5 JET STREAK APCHG...WHICH WL AFFECT NRN ZNS.  LOW-LVL JET WL
INCR DURG NGT...SPCLY OVR ERN ZNS.  THUS HI TO VRY HI POPS IN ORDER 1ST
PD.  DRYLN NOT EXPCD TO RACE EWD ACRS AREA...BUT TSTMS WL MOV EWD OFF
OF IT THIS EVE AND TNGT.  GOOD SHEAR WL CONT...SPCLY OVR ERN ZNS.  SOME
ACTIVITY WL RMN OVR ERN ZNS BY ERY MRNG.  ON THU...LOW-LVL WLYS PVL MUCH
OF DAY WITH SOME BACKING OCRG LATE.  SHEARS DMSHD AND DRIER AIR WORKS IN.
SOME EVE TRW PSBL HOWEVER AS NEXT JET STREAK APCHS FM SW.  SLGT CHC THU
EVE THRU FRI EVE.  IN EXTDD...LONGWV TROF RMNS TO OUR W.  CONT WITH CHC
TRW THRU EXTDD.  03

.AMA...
TX...NONE.
OK...NONE.

COCKRELL

In the hours before

Special weather statement, Jun 11, 5:25 PM CDT, 1 hour 35 minutes before
OKZ002-003-TXZ003>005-008>010-112245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
525 PM CDT WED JUN 11 1997

TORNADO WATCH NUMBER 402 HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES...IN THE OKLAHOMA PANHANDLE...TEXAS...IN THE TEXAS
PANHANDLE...HANSFORD AND HUTCHINSON. THE THREAT OF SEVERE WEATHER
HAS DIMINISHED IN THIS AREA.

TORNADO WATCH NUMBER 402 REMAINS IN EFFECT UNTIL 9 PM CDT FOR BEAVER
COUNTY IN THE OKLAHOMA PANHANDLE...AND FOR OCHILTREE...LIPSCOMB...
ROBERTS...AND HEMPHILL COUNTIES IN THE TEXAS PANHANDLE.

ANDRADE
Special weather statement, Jun 11, 5:29 PM CDT, 1 hour 31 minutes before
OKZ002-003-TXZ003>005-008>010-112245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
525 PM CDT WED JUN 11 1997

TORNADO WATCH NUMBER 402 HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES...IN THE OKLAHOMA PANHANDLE...TEXAS...IN THE TEXAS
PANHANDLE...HANSFORD AND HUTCHINSON. THE THREAT OF SEVERE WEATHER
HAS DIMINISHED IN THIS AREA.

TORNADO WATCH NUMBER 402 REMAINS IN EFFECT UNTIL 9 PM CDT FOR BEAVER
COUNTY IN THE OKLAHOMA PANHANDLE...AND FOR OCHILTREE...LIPSCOMB...
ROBERTS...AND HEMPHILL COUNTIES IN THE TEXAS PANHANDLE.

ANDRADE

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 7:04 PM CDTTornado WarningAMAWheeler56 min
Jun 11, 7:21 PM CDTTornado WarningAMACollingsworth69 min
Jun 11, 7:59 PM CDTTornado WarningAMACollingsworth, Wheeler61 min
Jun 11, 8:44 PM CDTTornado WarningAMADonley, Gray61 min
Jun 11, 9:02 PM CDTSevere Thunderstorm WarningAMACollingsworth, Wheeler58 min
Jun 11, 9:43 PM CDTFlash Flood WarningAMACollingsworth, Wheeler4 hr
Jun 11, 10:09 PM CDTSevere Thunderstorm WarningAMACollingsworth66 min
Jun 11, 10:21 PM CDTTornado WarningAMACollingsworth39 min
Jun 12, 5:13 PM CDTSevere Thunderstorm WarningAMAHartley62 min
Jun 12, 5:29 PM CDTSevere Thunderstorm WarningAMADallam61 min
Jun 12, 5:54 PM CDTSevere Thunderstorm WarningAMAMoore66 min
Jun 12, 6:11 PM CDTSevere Thunderstorm WarningAMAWheeler64 min
Jun 12, 6:17 PM CDTSevere Thunderstorm WarningAMAHartley43 min

Nearby

Flash Flood Warnings in Texas, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.